Texas, 2004

Flash Flood in Texas, November 22, 2004

November 22, 2004 · NWS EWX · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Nov 22, 10:31 AM CST, 4 hours 59 minutes earlier.

Area forecast discussion, Nov 22, 10:31 AM CST, 4 hours 59 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1031 AM CST MON NOV 22 2004

.UPDATE...FOR TORNADO WATCH #879. POTENTIAL FOR SEVERE WEATHER
AND FLOODING TO CONTINUE THROUGH THE DAY. WILL MAINTAIN CURRENT
FFA ORIENTATION LEAVING OUT WESTERN COUNTIES.

&&

.PREV DISCUSSION...
HEAVY RAIN THIS MORNING IN THE INTERFACE BETWEEN THE COLD FRONT NEAR
GGG-ACT-SJT LINE AND LEADING EDGE OF WARMER AIR INLAND ALONG THE
COAST. STORMS ARE FORMING DUE TO LOW LEVEL ISENTROPIC WARMING AND
STRONG LIFT IN ADVANCE OF AN UPPER LOW APPROACHING SLOWLY FROM CA.

FF WATCH CONTINUES FOR HILL COUNTRY AND ALONG-EAST OF IH35 CORRIDOR.
THERE IS PLENTY OF FUEL TO WORK WITH...PWAT VALUES ARE HIGH...1.3
WEST TO 1.7 EAST. SFC RIDGE IN OK WILL ANCHOR COLD FRONT IN PLACE
TODAY...PERHAPS EVEN SHOVE IT A FEW MILES SWD. ISENTROPIC LIFTING
WILL PERSIST...WINDS AT/ABOVE 925MB ARE SLY AND WILL REMAIN SO.
ALSO...DUE TO COLD TEMPS ALOFT TODAY...H5 VALUES -13 WEST...LAPSE
RATES ARE STEEP AND CAPES BY AFTN WILL BE IN 1500 RANGE. MENTIONED
BOTH HEAVY RAIN AND SEVERE THRU THIS EVENING.

EVENT SO FAR BEST HANDLED BY GFS. ETA AGAIN TOO DRY IN SC TX AND
SEVERLY UNDERESTIMATING RAINFALL. POTENTIAL FOR HEAVY RAIN CONTINUES
INTO TUE. SFC LOW WILL FORM BY EARLY TUE IN WRN TX AND BEGIN TO
DRAG A DRY LINE ACROSS SC TX IN THE AFTN. THIS COULD ALSO RESULT IN
SOME SEVERE STORMS AS WELL AS HEAVY RAINFALL.

END OF THIS EVENT APPEARS TO BE TUE EVENING...WITH MUCH COLDER AIR
MOVING INTO SC TX EARLY WED MORNING.  LOWS WILL FALL INTO THE 30S
AND 40S BY THU MORNING. APPEARS AT THIS TIME WE WILL BE GETTING A
BREAK ON THE RAIN...AT LEAST INTO THE HOLIDAY AND WEEKEND.

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
TORNADO WATCH #879 UNTIL 2 PM CST FOR SOUTHEASTERN AREAS OF SOUTH
CENTRAL TEXAS.

&&

03/01

In the hours before

Special weather statement, Nov 22, 12:50 PM CST, 2 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1250 PM CST MON NOV 22 2004

TXZ171>173-183>194-202>209-219>225-221914-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DEWITT-
EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MEDINA-REAL-TRAVIS-UVALDE-
VAL VERDE-WILLIAMSON-WILSON-
1250 PM CST MON NOV 22 2004

...FLASH FLOOD WARNING IN EFFECT UNTIL 115 PM FOR LEE...BURNET...
WILLIAMSON...TRAVIS...AND BLANCO COUNTIES...

...FLASH FLOOD WARNING IN EFFECT UNTIL 500 PM FOR HAYS...GONZALES...
BASTROP...FAYETTE...GUADALUPE...CALDWELL...BEXAR AND COMAL
COUNTIES...

...A FLOOD WATCH FOR FLASH FLOODING IN EFFECT FOR ALL OF SOUTH
CENTRAL TEXAS AND THE EASTERN HILL COUNTRY UNTIL 4 PM THIS
AFTERNOON...

...TORNADO WATCH IN EFFECT FOR MUCH OF THE EASTERN SECTIONS OF SOUTH
CENTRAL THROUGH 200 PM...

THUNDERSTORMS CAPABLE OF PRODUCING VERY HEAVY RAIN...ISOLATED SEVERE
WEATHER...AND WIDESPREAD FLOODING REMAIN A THREAT THROUGH THE DAY.
TRAVEL INTO THE FLASH FLOOD WARNED COUNTIES IS NOT RECOMMENDED AS
MANY ROADS ARE FLOODED AND DANGEROUS...ESPECIALLY FROM SAN ANTONIO
EASTWARD BETWEEN INTERSTATE 10 AND 35 TOWARD HOUSTON.
Special weather statement, Nov 22, 1:25 PM CST, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
125 PM CST MON NOV 22 2004

TXZ171>173-183>194-202>209-219>225-222005-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DEWITT-
EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MEDINA-REAL-TRAVIS-UVALDE-
VAL VERDE-WILLIAMSON-WILSON-
125 PM CST MON NOV 22 2004

...TORNADO WATCH IN EFFECT FOR MUCH OF THE EASTERN SECTIONS OF SOUTH
CENTRAL THROUGH 200 PM...

...SEVERE THUNDERSTORM WARNING FOR GONZALES COUNTY UNTIL 215 PM...

...FLASH FLOOD WARNING IN EFFECT UNTIL 500 PM FOR HAYS...GONZALES...
BASTROP...FAYETTE...GUADALUPE...CALDWELL...BEXAR...COMAL...LEE...
WILLIAMSON AND TRAVIS COUNTIES...

...A FLOOD WATCH FOR FLASH FLOODING IN EFFECT FOR ALL OF SOUTH
CENTRAL TEXAS AND THE EASTERN HILL COUNTRY...

THUNDERSTORMS CAPABLE OF PRODUCING VERY HEAVY RAIN...ISOLATED SEVERE
WEATHER...AND WIDESPREAD FLOODING REMAIN A THREAT THROUGH THE DAY.
TRAVEL INTO THE FLASH FLOOD WARNED COUNTIES IS NOT RECOMMENDED AS
MANY ROADS ARE FLOODED AND DANGEROUS...ESPECIALLY FROM SAN ANTONIO
EASTWARD TO SAN MARCOS AND LULING BETWEEN INTERSTATE 10 AND 35
TOWARD HOUSTON.
Special weather statement, Nov 22, 2:00 PM CST, 1 hour 30 minutes before
TXZ171>173-186>194-204>209-219>225-222015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
200 PM CST MON NOV 22 2004

...TORNADO WATCH IN EFFECT FOR MUCH SOUTH CENTRAL THROUGH 700 PM...

...SEVERE THUNDERSTORM WARNING FOR GONZALES COUNTY WILL EXPIRE AT
215 PM...

...FLASH FLOOD WARNING IN EFFECT UNTIL 500 PM FOR HAYS...GONZALES...
BASTROP...FAYETTE...GUADALUPE...CALDWELL...BEXAR...COMAL...LEE...
WILLIAMSON AND TRAVIS COUNTIES...

...FLASH FLOOD WARNING IN EFFECT UNTIL 530 PM FOR WILSON COUNTY...

...A FLOOD WATCH FOR FLASH FLOODING REMAINS IN EFFECT FOR MUCH OF
SOUTH CENTRAL TEXAS AND THE EASTERN HILL COUNTRY THROUGH 12 NOON ON
TUESDAY...

THUNDERSTORMS CAPABLE OF PRODUCING VERY HEAVY RAIN...ISOLATED SEVERE
WEATHER...AND WIDESPREAD FLOODING REMAIN A THREAT THROUGH THE DAY.
TRAVEL INTO THE FLASH FLOOD WARNED COUNTIES IS NOT RECOMMENDED AS
MANY ROADS ARE FLOODED AND DANGEROUS...ESPECIALLY FROM SAN ANTONIO
EASTWARD TO SAN MARCOS AND LULING BETWEEN INTERSTATE 10 AND 35
TOWARD HOUSTON.
Special weather statement, Nov 22, 2:50 PM CST, 40 minutes before
TXZ171>173-186>194-204>209-219>225-222115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
250 PM CST MON NOV 22 2004

...TORNADO WATCH IN EFFECT FOR MUCH SOUTH CENTRAL THROUGH 700 PM...

...SEVERE THUNDERSTORM WARNING FOR WILLIAMSON COUNTY WILL EXPIRE AT
300 PM...

...FLASH FLOOD WARNING IN EFFECT UNTIL 500 PM FOR HAYS...GONZALES...
BASTROP...FAYETTE...GUADALUPE...CALDWELL...BEXAR...COMAL...LEE...
WILLIAMSON AND TRAVIS COUNTIES...

...FLASH FLOOD WARNING IN EFFECT UNTIL 530 PM FOR WILSON COUNTY...

...A FLOOD WATCH FOR FLASH FLOODING IN EFFECT FOR MUCH OF SOUTH
CENTRAL TEXAS AND THE EASTERN HILL COUNTRY THROUGH 12 NOON ON
TUESDAY...

THUNDERSTORMS CAPABLE OF PRODUCING VERY HEAVY RAIN...ISOLATED SEVERE
WEATHER...AND WIDESPREAD FLOODING REMAIN A THREAT THROUGH THE DAY.
TRAVEL INTO THE FLASH FLOOD WARNED COUNTIES IS NOT RECOMMENDED AS
MANY ROADS ARE FLOODED AND DANGEROUS...ESPECIALLY EAST OF SAN
ANTONIO TOWARD SAN MARCOS AND LULING BETWEEN INTERSTATE 10 AND 35
TOWARD HOUSTON.
Local storm report, Nov 22, 2:58 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
258 PM CST MON NOV 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0252 PM     FLASH FLOOD      SAN ANTONIO             29.46N 98.51W
11/22/2004                   BEXAR              TX   DEPT OF HIGHWAYS

            65 ROAD CLOSURES DUE TO FLOODING.

0252 PM     FLASH FLOOD      AUSTIN                  30.31N 97.75W
11/22/2004                   TRAVIS             TX   DEPT OF HIGHWAYS

            AT LEAST 32 ROADS CLOSED IN AUSTIN/TRAVIS COUNTY

&&

JPB
Special weather statement, Nov 22, 3:10 PM CST, 20 minutes before
TXZ171>173-186>194-204>209-219>225-222145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
310 PM CST MON NOV 22 2004

...TORNADO WATCH IN EFFECT FOR MUCH SOUTH CENTRAL THROUGH 700 PM...

...SEVERE THUNDERSTORM WARNING FOR WILLIAMSON COUNTY EXPIRED AT 300
PM...

...FLASH FLOOD WARNING IN EFFECT UNTIL 500 PM FOR HAYS...GONZALES...
BASTROP...FAYETTE...GUADALUPE...CALDWELL...BEXAR...COMAL...LEE...
WILLIAMSON AND TRAVIS COUNTIES...

...FLASH FLOOD WARNING IN EFFECT UNTIL 530 PM FOR WILSON COUNTY...

...FLASH FLOOD WARNING IN EFFECT UNTIL 600 PM FOR LAVACA COUNTY...

...A FLOOD WATCH FOR FLASH FLOODING IN EFFECT FOR MUCH OF SOUTH
CENTRAL TEXAS AND THE EASTERN HILL COUNTRY THROUGH 12 NOON ON
TUESDAY...

SHOWERS AND THUNDERSTORMS CAPABLE OF PRODUCING VERY HEAVY RAIN...
ISOLATED SEVERE WEATHER...AND FLOODING REMAIN A THREAT THROUGH THE
AFTERNOON AND EVENING.  ALTHOUGH THE HEAVY RAINS HAVE DECREASED IN
COVERAGE AND INTENSITY FROM THE WEST...TRAVEL INTO THE FLASH FLOOD
WARNED COUNTIES IS NOT RECOMMENDED AS MANY ROADS ARE FLOODED AND
DANGEROUS...ESPECIALLY EAST OF SAN ANTONIO TOWARD SEGUIN...SAN
MARCOS...LULING AND HALLETTSVILLE BETWEEN INTERSTATE 10 AND 35
TOWARD HOUSTON.

The radar

The Austin/San Antonio radar (KEWX), 112 km away, was scanning. The volume nearest the first event began at 21:29 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Lavaca

When
November 22, 3:30 PM CST to 9:00 PM CST
Where
Lavaca County, Northeast Portion
Reported by
LAW ENFORCEMENT
Coordinates
29.384, -96.930 (the zone’s center; the record gives no point)

Persistent showers and thunderstorms dropped a general 1 inch rain across northeast Lavaca County. Highest totals were between 2 and 3 inches near the Colorado County line. FM532, FM530, and FM2437 were closed briefly due to high water.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, November 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5428756.